Gaining weight after switching to a new antiretroviral combination is common, especially after switching from efavirenz or the older formulation of tenofovir, but most weight gain is modest and occurs in the first year after switching, a review of 12 large clinical trials shows.
The results suggest that some older antiretrovirals may have a weight-suppressive effect, which may explain some of the weight gain seen after switching to a new regimen. The findings are published in the journal AIDS.
Weight gain after starting antiretroviral treatment has been observed in numerous clinical trials. Previously untreated people are more likely to gain weight after starting regimens that contain the nucleotide reverse transcriptase inhibitor tenofovir alafenamide (TAF) or the integrase inhibitors bictegravir (in Biktarvy) or dolutegravir (Tivicay, also in Triumeq and Dovato).
However, antiretroviral drugs are not the only factor associated with weight gain in people starting treatment. A lower CD4 count, Black race, female sex, and baseline weight are also associated with weight gain, and it is not clear how much each of these factors contributes to the risk of weight gain, or how they might lead to weight gain. Some of the weight gained after starting treatment may be a ‘return to health’ effect, especially in people with more advanced HIV disease or lower body weight.
To disentangle the effects of medications and individual factors, some researchers have suggested looking at studies of people who switch from one regimen to another, as this group of people will already have experienced any ‘return to health’ weight gain on their first antiretroviral regimen.
To investigate this question, an international group of researchers analysed changes in weight in 12 prospective randomised studies in which participants switched to at least one new antiretroviral drug. All study participants had viral loads below 50 copies/ml for at least three months at the time of switching.
All the studies were sponsored by Gilead Sciences. Four studies investigated switching to Genvoya (elvitegravir, cobicistat, emtricitabine and TAF), four studies investigated switching to Biktarvy (bictegravir, emtricitabine and TAF) and two studies to Odefsey (rilpivirine, emtricitabine and TAF). Two studies compared staying on a regimen containing tenofovir disoproxil fumarate (TDF) to switching to one containing TAF. There was considerable diversity in participants’ prior regimens.
The pooled analysis included 4,166 people who switched treatment and 3,150 who continued their existing regimen. Participants contributed 11,456 person-years of follow-up time in seven studies lasting 96 weeks and five studies lasting 48 weeks.
Population characteristics were similar in most studies – approximately 85% to 90% male, more than two-thirds White and at least two-thirds aged 35 or over – except for two trials. One study of Biktarvy recruited only women and 37% of participants were Black, while a study of Genvoya recruited participants over the age of 60 only.
Weight was measured every 12 weeks in the clinical trials. The analysis of the pooled trial data showed that participants who switched treatment gained a median of 1.6kg (IQR -0.5, +4kg) by week 48 and 2kg (IQR -0.5, +5.2kg) by week 96. Those who remained on their existing regimen gained 0.4kg (IQR -1.8, +2.4kg) by week 48 and 0.5kg (-1.9, +3.1kg) by week 96.
The amount of weight gained by most participants was modest and is unlikely to have any long-term impact on health.
The proportion of participants who were obese (body mass index of 30 or above) increased from 21% in the switch group to 25% after 96 weeks but remained the same (21%) in those who did not switch.
Being underweight or normal weight at baseline was associated with greater weight gain (+0.8kg) than being obese. People aged 35 years or less gained more weight than older people (+0.4kg). No other baseline factors were associated with weight gain.
When the associations between specific antiretrovirals and weight gain were analysed, the following switches were associated with significant weight gain when compared to staying on the existing regimen:
- Switching from efavirenz to rilpivirine
- Switching from efavirenz to elvitegravir/cobicistat
- Switching from elvitegravir/cobicistat to bictegravir
- Switching from tenofovir disoproxil fumarate (TDF) to tenofovir alafenamide (TAF)
- Switching from abacavir to TAF
“It remains uncertain whether this is due to the loss of a weight suppressive effect of prior regimens or a weight gain effect of the newer regimen.”
But switching from rilpivirine to elvitegravir/cobicistat was associated with significant weight loss when compared to staying on the existing regimen.
Weight gain of at least 10% occurred in just under five percent of participants. After controlling for baseline characteristics, logistic regression analysis showed that weight gain of at least 10% was associated with being underweight or normal weight at study entry or being aged 35 or under. When the analysis also included treatment switches, participants who switched from efavirenz to rilpivirine or to elvitegravir/cobicistat, or from TDF to TAF, were found to be at higher risk of gaining at least 10% in weight.
The investigators also looked at the interaction between race and sex. Women gained slightly more weight than men (+0.3kg, p=0.0046), with no difference by race. Black males gained more weight than non-Black males (0.3kg, p=0.041) and non-Black females gained more weight than non-Black males (+0.5kg, p=0.013).
Substantial weight gain (>10%) was not associated with metabolic changes except for a small reduction in HDL cholesterol levels.
“Our results demonstrate that modest weight gain is common after ART switch and is correlated more strongly with baseline regimen, especially switch off of TDF or EFV, than with sex-, race- or HIV-related factors,” conclude the investigators.
“It remains uncertain whether this is due to the loss of a weight suppressive effect of prior regimens or a weight gain effect of the newer regimen. A better understanding of the underlying biological mechanisms and the clinical implications are needed to fully understand these observations.”